Alert archive / New Mexico / High Wind Watches in 2008

High Wind Watch 19, NWS Midland/Odessa, TX

April 1, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 1, 2008, 2:20 PM MDT for Eddy County, New Mexico. It took effect at Apr 2, 2008, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 1, 2008, 2:20 PM MDT (20:20 UTC)
In effect from
Apr 2, 2008, 12:00 PM MDT
Expired
Apr 2, 2008, 4:00 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4077 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 1, 1:44 PM MDT, 36 minutes earlier.

Area forecast discussion, Apr 1, 1:44 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT TUE APR 1 2008

.DISCUSSION...
A RATHER FAST MAINLY MEAN WESTERLY FLOW ALOFT WILL PREVAIL THROUGH
THE FORECAST CYCLE. AT THE SURFACE A COLD FRONT HAS MADE IT TO NEAR
THE MEXICAN BORDER. LOW LEVEL MOISTURE WILL RETURN WESTWARD TONIGHT
ON LOW LEVEL EASTERLY POST FRONTAL FLOW. STRONG WARM ADVECTION WILL
TAKE PLACE ABOVE THE COOL SURFACE AIR AND WITH STEEP LAPSE RATES AND
ELEVATED CAPE IN PLACE WILL CONTINUE ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS THE EASTERN PERMIAN BASIN LATE TONIGHT AND WEDNESDAY MORNING.

THE COOLER AIR WILL HANG TOUGH AND LOW CLOUDS WILL PREVAIL
ACROSS THE PERMIAN BASIN FOR MUCH OF THE DAY. THIS SHOULD CAP
THAT AREA TO SURFACE BASED CONVECTION IN THE AFTERNOON. THE BEST
CHANCE OF BREAKING THE CAP APPEARS TO BE IN THE HIGHER TERRAIN
OF THE DAVIS MOUNTAINS AND PECOS COUNTY WERE LOW CLOUDS HAVE
BETTER CHANCE TO DISSIPATE WITH TERRAIN GIVING ADDED LIFT.
ANY THUNDERSTORMS THAT COULD FORM COULD BE SEVERE BUT CONFIDENCE
IS NOT HIGH ENOUGH THAT CAP WILL BREAK IN THAT REGION.

DID CONTINUE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE EASTERN PERMIAN BASIN WEDNESDAY NIGHT AND EARLY THURSDAY
AS HEIGHTS FINALLY DO FALL AS THE NEXT SOUTHERN STREAM SYSTEM
APPROACHES ABOVE THE DRYLINE.

MOST AREAS WILL DRY OUT THURSDAY AFTERNOON BEHIND THE DRYLINE
WITH WINDY CONDITIONS LIKELY. WILL CONTINUE THE HIGH WIND WATCH
FOR THE GUADALUPE AND DAVIS MOUNTAINS.

THE UPPER TROUGH WILL PASS BY TO THE NORTH EARLY FRIDAY AND DRAG A
COLD FRONT INTO THE REGION BRINGING COOLER AND BELOW NORMAL
TEMPERATURES.

BEYOND FRIDAY A MAINLY ZONAL AND DRY FLOW WILL CONTINUE WITH
LEE TROUGH FORMATION WITH TEMPERATURES ABOVE NORMAL AGAIN.

&&

.FIRE WEATHER...
WENT AHEAD AND UPGRADED BOTH FIRE WEATHER WATCHES TO WARNINGS WITH
THIS PACKAGE. WEDNESDAY SEEMS TO BE VERY LIMITED AS MODELS ARE
PRETTY INSISTENT THAT SOUTHEAST WINDS WILL PREVAIL OVER MOST OF THE
AREA KEEPING LOW LEVEL MOISTURE BUTTED ALL THE WAY UP AGAINST THE
MOUNTAINS. THE ONLY PLACES THAT WILL BE ABLE TO DRY OUT WILL BE THE
HIGHER ELEVATIONS OF THE MOUNTAINS AND THUS CANCELED THE WATCH FOR
THE ADJACENT PLAINS WHERE DEWPOINTS WILL BE TOO HIGH.

THURSDAY IS A LOCK FOR RED FLAG CONDITIONS MOST AREAS AS THE SURFACE
MOISTURE RAPIDLY MIXES EAST ESTABLISHING A DRYLINE WELL TO THE WEST
OF MAF AND LIKELY EAST OF OUR ENTIRE CWA. THE VERY DRY AIR WILL
ALLOW FOR DEEP LAYER MIXING TO OCCUR AND WINDS SHOULD NOT HAVE MUCH
OF A PROBLEM REACHING RED FLAG CRITERIA WITH THE POSSIBLE EXCEPTION
OF ALONG THE RIO GRANDE VALLEY. A FRONT MOVES THROUGH THURSDAY NIGHT
BUT WILL ONLY PROVIDE TEMPORARY RELIEF TO THE FIRE WEATHER AS DRY
AND WINDY CONDITIONS WILL BE POSSIBLE BY LATE IN THE WEEKEND INTO
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              49  70  58  85  /  10  20  20  20
CARLSBAD NM                44  81  55  84  /   0  10   0   0
DRYDEN TX                  57  82  62  86  /  10  20  20  20
FORT STOCKTON TX           52  80  63  85  /  10  20  20  10
GUADALUPE PASS TX          47  80  52  78  /   0  10   0   0
HOBBS NM                   44  77  57  84  /  10  10  10   0
MARFA TX                   41  85  49  77  /  10  10   0   0
MIDLAND INTL AIRPORT TX    47  72  57  84  /  10  20  20  10
ODESSA TX                  48  72  63  84  /  10  20  20  10
WINK TX                    52  82  61  92  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 9 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 1 PM TO 9 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     HIGH WIND WATCH FROM 6 AM TO 6 PM MDT THURSDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 12 PM CDT /11 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING FROM 1 PM TO 9 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/
     THURSDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS.

&&

10/12
Hazardous weather outlook, Apr 1, 12:13 PM MDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
113 PM CDT TUE APR 1 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
113 PM CDT TUE APR 1 2008 /1213 PM MDT TUE APR 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT OVER THE
WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS.
A STORM OR TWO COULD PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND
LOWER TRANS PECOS. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL
AND DAMAGING WINDS.

FIRE WEATHER WILL BECOME A CONCERN AGAIN WEDNESDAY AFTERNOON. GUSTY
WINDS AND LOW RELATIVE HUMIDITY COULD CREATE CONDITIONS FAVORABLE
FOR FIRE GROWTH AND SPREAD IN THE GUADALUPE MOUNTAINS...PORTIONS
OF THE SOUTHEAST NEW MEXICO PLAINS AND THE VAN HORN AREA. MORE
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS COULD OCCUR THURSDAY
AFTERNOON AND EVENING OVER ALL BUT THE PRESIDIO VALLEY...BIG BEND
AND LOWER TRANS PECOS. A FIRE WEATHER WATCH IS IN EFFECT FOR BOTH
DAYS.

STRONG SOUTHWEST TO WEST WINDS OF AT LEAST 35 TO 45 MPH...WITH GUSTS
TO AROUND 65 MPH...COULD AFFECT THE GUADALUPE AND DAVIS MOUNTAINS
THURSDAY. A HIGH WIND WATCH IS IN EFFECT FOR BOTH MOUNTAIN RANGES
THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 4:24 AM MDTFire Weather WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more10 hr
Apr 1, 4:29 AM MDTHigh Wind WatchMAF33 hr
Apr 1, 2:17 PM MDTRed Flag WarningMAF31 hr
Apr 1, 2:17 PM MDTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more55 hr

Nearby

High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.